Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 210, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 29, 2017, 11:26 PM CDT for 4 counties in Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 11:26 PM CDT (04:26 UTC)
- Expired
- Jun 30, 2017, 12:00 AM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 98 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 11:50 PM CDT | HAIL 1 | Essex, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1711 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted.
248
WUUS53 KOAX 300426
SVROAX
IAC071-129-137-145-300500-
/O.NEW.KOAX.SV.W.0210.170630T0426Z-170630T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1126 PM CDT THU JUN 29 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northeastern Fremont County in southwestern Iowa...
Southwestern Montgomery County in southwestern Iowa...
Southeastern Mills County in southwestern Iowa...
Western Page County in southwestern Iowa...
* Until midnight CDT
* At 1126 PM CDT, a severe thunderstorm was located 8 miles
southeast of Malvern, or 32 miles north of Tarkio, moving
southeast at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Shenandoah, Essex, Coin, Randolph, Yorktown, Imogene, Coburg and
Pierce Recreation Area.
This includes Highway 59 in Iowa between mile markers 10 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4079 9562 4101 9550 4090 9507 4064 9518
TIME...MOT...LOC 0426Z 291DEG 26KT 4091 9548
HAIL...1.50IN
WIND...<50MPH
$$
FOBERT1 follow-up statement
872
WWUS53 KOAX 300445
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1145 PM CDT THU JUN 29 2017
IAC071-129-300454-
/O.CAN.KOAX.SV.W.0210.000000T0000Z-170630T0500Z/
Fremont IA-Mills IA-
1145 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FREMONT AND
SOUTHEASTERN MILLS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Iowa.
LAT...LON 4064 9518 4071 9537 4073 9538 4098 9537
4090 9507
TIME...MOT...LOC 0444Z 291DEG 26KT 4086 9531
$$
IAC137-145-300500-
/O.CON.KOAX.SV.W.0210.000000T0000Z-170630T0500Z/
Montgomery IA-Page IA-
1145 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHWESTERN MONTGOMERY AND WESTERN PAGE COUNTIES...
At 1144 PM CDT, a severe thunderstorm was located near Essex, or 29
miles north of Tarkio, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Shenandoah, Essex, Coin, Yorktown, Coburg and Pierce Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4064 9518 4071 9537 4073 9538 4098 9537
4090 9507
TIME...MOT...LOC 0444Z 291DEG 26KT 4086 9531
HAIL...1.50IN
WIND...<50MPH
$$
FOBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 7:01 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 29, 7:01 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 701 PM CDT Thu Jun 29 2017 .SHORT TERM...(Tonight through Sunday) Issued at 405 PM CDT Thu Jun 29 2017 Storms are beginning to percolate across north central and northeast Nebraska in uncapped enviroment ahead of surface boundary. Per 18z OAX sounding and SPC MA, area south of interstate 80 still somewhat capped. CAM have been little erratic on convective development, with RAP doing the best with initiation. Mid-level shear decent with OAX sounding showing 50-60kt in mid-levels. Weak shear in the low levels, so any tornado development likely will be coincident with surface low and along boundary that currenly arcs along and east of Missouri River. Used consensus blend of CAM for PoP and weather this evening and through the overnight. Approaching H5 short weave will allow additional storm development along boundary that will stretch southward into Kansas. Based on CAM, bulk of activity will be out of forecast area by 08utc. Cyclonic flow aloft and H8 convergence will provide focus for isolated showers and perhaps a rumble of thunder during the afternoon. Passage of vort max late in the day, will bring large scale subsidence across the region and a reprieve from storms by Friday evening. Little or no precipitation threat Saturday or Saturday night. Warm air advection and return flow may allow for isolated convection early Sunday morning, but expect activity to diminish by late morning. Accepted short-term model consensus temperatures for the most part Friday through Saturday. On Sunday, GEFS members hinting that temperatures could be a little warmer than consensus blend. Due to combinations of upper level ridging, H8 thermal ridge and compressional warming ahead of southward moving surface boundary, decided to raise temperatures a few degrees. .LONG TERM...(Sunday night through Thursday) Issued at 405 PM CDT Thu Jun 29 2017 Medium range models have been consistent with MCS development Sunday night into Monday, though timing and location have varied from run to run. Due to ongoing inconsistency, keep PoPs only in high chance range. Perhaps a little break from precip chances later in the day on Monday, then unfortunately, shortwave moving through the central plains on Tuesday may dampen holiday activities. Accepted consensus/guidance temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 659 PM CDT Thu Jun 29 2017 Ongoing convection affecting KOFK TAF site, but expect storms to move southeast of the area by 0200 UTC. Lowest ceilings with convection will be higher end MVFR, with occasional thunderstorm gusts to 50kt associated with severe storms. Lingering showers may affect the area until 05UTC. VFR conditions will persist after 05UTC. KOMA and KLNK TAF sites likely will begin to see storms beginning 02-03UTC. The best potential for strong to severe convection will be 03-04 UTC, when visibilties will be reduced to 1-3SM and thunderstorm gusts 45-50kt could occur. Per convective allowing models, storms will affect these areas until 05-06UTC. There is some indication of MVFR ceilings developing between 07-12UTC, but forecast models have been somewhat inconsistent, so for the time being keep conditions VFR after 07UTC. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Fortin LONG TERM...Fortin AVIATION...Fortin
Hazardous weather outlook, Jun 29, 5:36 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 536 PM CDT Thu Jun 29 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301245- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 536 PM CDT Thu Jun 29 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY There is a slight risk for severe storms this evening into the overnight hours. A warm front will provide the focus for scattered strong to severe storms across northeast Nebraska and northwest Iowa through 8 pm. As the evening progress, storm coverage will increase, as additional storms develop along a surface cold front. As he frontal system moves southeast, thunderstorm activity will reach the I-80 corridor between 8 and 10 pm. Storms are expected to weaken as they continue to push into southern Nebraska and southwest Iowa, with all thunderstorm activity moving out of the outlook area by the early morning hours of Friday. There remains uncertainty as to how far into southeast Nebraska and southwest Iowa storms will be able to hold together, given that the atmosphere further south still is recovering from Thursday morning and early afternoon thunderstorm activity. Hail up to golf ball sized and thunderstorm winds up to 70 mph will be the primary threats with any storms this evening. Isolated tornadoes cannot be ruled out as well, especially in vicinity of the surface low and along intersecting boundaries in northeast Nebraska. There is a small chance of the thunderstorm development Friday afternoon, but no severe weather is expected. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY There will be a break in thunderstorm activity Saturday, but thunderstorm chances will increase later in the weekend through midweek. At this time, guidance continues to indicate that strong to severe thunderstorms will be possible across the outlook area Sunday night into early Monday. Forecast trends indicate at threat of thunderstorms on the Fourth of July. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will possibly be needed in counties across northeast Nebraska this afternoon.
In the hours before
Local storm report, Jun 29, 10:40 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1040 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 2 W MILLARD 41.21N 96.19W
06/29/2017 M1.75 INCH DOUGLAS NE PUBLIC
&&
BSMITHLocal storm report, Jun 29, 10:43 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1043 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 2 SSE PAPILLION 41.14N 96.02W
06/29/2017 M2.00 INCH SARPY NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Jun 29, 10:54 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1054 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 1 NW COUNCIL BLUFFS 41.26N 95.87W
06/29/2017 M1.50 INCH POTTAWATTAMIE IA STORM CHASER
QUARTER TO PING PONG BALL SIZE HAIL.
&&
BSMITHLocal storm report, Jun 29, 11:00 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1100 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 5 ESE MACEDONIA 41.16N 95.34W
06/29/2017 E1.25 INCH POTTAWATTAMIE IA PUBLIC
&&Local storm report, Jun 29, 11:10 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1110 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM HAIL 5 WNW PLATTSMOUTH 41.02N 95.99W
06/29/2017 E1.00 INCH CASS NE PUBLIC
&&Local storm report, Jun 29, 11:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1125 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 2 NNW PACIFIC JUNCTION 41.05N 95.82W
06/29/2017 MILLS IA LAW ENFORCEMENT
SEMI BLOWN OVER.
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:13 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona, Shelby | 32 min |
| Jun 29, 7:23 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 37 min |
| Jun 29, 7:56 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 34 min |
| Jun 29, 8:24 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 36 min |
| Jun 29, 8:26 PM CDT | Special Weather Statement | OAX | Shelby | 34 min |
| Jun 29, 8:54 PM CDT | Special Weather Statement | OAX | Harrison | 51 min |
| Jun 29, 9:16 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 29 min |
| Jun 29, 9:32 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 28 min |
| Jun 29, 9:45 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 30 min |
| Jun 29, 9:46 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 29 min |
| Jun 29, 9:55 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 35 min |
| Jun 29, 10:07 PM CDT | Areal Flood Advisory | OAX | Pottawattamie | 3 hr |
| Jun 29, 10:26 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 34 min |
| Jun 29, 10:39 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Pottawattamie | 36 min |
| Jun 29, 10:42 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 33 min |
| Jun 29, 10:58 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 32 min |
| Jun 29, 11:58 PM CDT | Severe Thunderstorm Warning | OAX | Page | 20 min |
| Jun 30, 12:00 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 17 min |
| Jun 30, 6:29 PM CDT | Special Weather Statement | OAX | Harrison | 31 min |
| Jun 30, 6:34 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.